European Journal of Pediatrics

, Volume 146, Issue 3, pp 290–291 | Cite as

Fulminant hepatitis during treatment with Rifampicin, pyrazinamid and ethambutol

  • W. M. C. van Aalderen
  • H. Knoester
  • K. Knol
Short Communications

Abstract

A 10-year-old girl with cervical tuberculosis was treated with Isoniazid, Rimfampicin and Ethambutol. After 2 weeks of treatment a hepatotoxic reaction developed. Withdrawal of therapy resulted in complete clinical improvement and in normalization of all laboratory measurements. Treatment was restarted with Rifampicin, Pyrazinamid and Ethambutol. Liver enzyme levels were monitored weekly. Seven weeks after this three-drug regiment was started, all therapy was discontinued because of elevated liver enzyme levels. However, the patient died 2 weeks later of progressive fulminant hepatitis.

Key words

Tuberculosis Tuberculostatics Hepatitis 

Abbreviations

TBC

tuberculosis

INH

isoniazid

RIF

Rifampicin

EMB

Ethambutol

GOT

glutamic oxaloacetic transaminase

GPT

gammaglutamyl transpeptidase

References

  1. 1.
    Byrd CRB, Horn BR, Solomon DA, Griggs GA (1979) Toxic effects of Isoniazid in tuberculous chemo profylaxis. JAMA 241:1239–1241Google Scholar
  2. 2.
    Casteels-Van Daele M, Igodt-Ameye L, Corbeel L, Eeckels R (1975) Hepatotoxicity of Rifampicin ands Isoniazid in children. J Pediatr 86:739–741Google Scholar
  3. 3.
    Grönhagen-Riska C, Hellström PE, Fröseth B (1978) Predisposing factors in hepatitis induced by Isoniazid-Rifampin treatment of tuberculosis. Am Rev Respir Dis 118:461–466Google Scholar
  4. 4.
    Grosset J, Lenventis S (1983) Adverse effects of Rifampin. Rev Infect Dis 5 [Suppl]: 5440–5446Google Scholar
  5. 5.
    Kendig EL (1983) Tuberculosis. In: Kendig EL, Chernick V (eds) Disorders of the respiratory tract in children, 4th edn. Saunders, Philadelphia, pp 662–702Google Scholar
  6. 6.
    Lesobre R, Ruffino J, Teyssier L, Achard F, Brefort G (1969) Les ictères au course du traitment par la rifampicin. Rev Tuberc Pneumol 33:393–403Google Scholar
  7. 7.
    Mitchell JR, Potter WZ, Hinson JA, Snodgrass WR, Timbrell JA, Gillette JR (1975) Toxic drug reactions. In: Gillette JR, Mitchell JR (eds) Handbook of experimental pharmacology. Springer, New York, pp 382–419Google Scholar
  8. 8.
    Nebout T, Dhumeaux D, Berthelot P (1974) Ictères et Rifampicine. Nouv Presse Med 3:733–736Google Scholar
  9. 9.
    Smith J, Tyrell WF, Gow A, Allan GB, Lees AW (1972) Hepatotoxicity in Rifampin-Isoniazid treated patients related to their rate of Isoniazid inactivation. Chest 61:587–588Google Scholar

Copyright information

© Springer-Verlag 1987

Authors and Affiliations

  • W. M. C. van Aalderen
    • 1
  • H. Knoester
    • 1
  • K. Knol
    • 1
  1. 1.Department of Paediatrics, Division of PulmonologyUniversity HospitalGroningenThe Netherlands

Personalised recommendations